Author: Sorting Last Post on Top Message:
SWIFTSEATURTLE Posts: 3,328
4/21/12 9:41 A

Last year I took it for 2 months. I had to stop because my tongue would burn at the tip (weird). But before that side effect started, it was great. Be sure to take it early in the day.

One day I took it a 4 pm, so I couldn't sleep that night.

I had all the lab work first to know if I was healthy enough for it, including an EKG.

Since then, I can take it half-strength, and every other day, but I want to keep eating now :(. There's no more burning tongue with this small dose; I think my emotional appetite for food overrides the phentermine's effect.

There's no danger of me taking too high a dose, because I don't want the burning tongue to come back.

It did not energize me, a side effect I was hoping for. I ate healthy things, since I had no appetite anyway, it was easy to eat the right things with my appetite out of the way.

I lost 17 lbs. but was not working out.

There was no "high." It is not Phen/Phen. But, everybody's different - read post below!


Edited by: SWIFTSEATURTLE at: 4/21/2012 (09:47)
SPILLARY SparkPoints: (5,353)
Fitness Minutes: (6,521)
Posts: 117
4/21/12 8:14 A

Be careful with those kinds of drugs, especially if you are having emotional problems already.

Back in the early 90's when Phen/Phen was all the rage, I had a shrink tell me that my problems weren't mental, I was just too fat! (HE was the crazy one, I was only about 140 pounds back then). He prescribed it and I went BANANAS. I either slept all day or went hyper manic. Yeah, I lost weight but I spiraled out of control and when that drug stopped working, due to my addictive personality, I sought out harder drugs to get that manic feeling back. DANGER!

EOWYN2424 Posts: 5,795
4/21/12 3:20 A

I don't think you should take it.

And I also think 1200 cal is too little, your recommended calorie intake would depend on how tall you are. Refer to SP.

DJKJMCDANIEL Posts: 19
4/20/12 11:24 P

I used it 5 years ago and lost about 40 pounds. But I was also running alot. I liked it but I did notice a few things: 1) If I didn't work out I couldn't get to sleep. 2) I was shorter temperment with my kids and hubby. 3) working out - I had awesome workouts. I was running 1/2 marathons and it gave me extra energy.

That was the first time. My circumstances changed: I quit my job to stay at home,etc. I've gained that weight back. I tried it again and it didn't work for me the 2nd time. I'm back to counting calories.

Good luck to you what ever you choose :)

ANARIE Posts: 12,464
4/20/12 10:52 P

I bet you didn't talk to your doctor about the emotional part. If you had, she probably wouldn't have brought up phentermine. Phentermine works like amphetamine. It's a strong stimulant that (for a while) makes you so hyper that you don't realize you're hungry. But amphetamines are not good when you're emotionally vulnerable. One of the side effects is wild, almost psychotic mood swings, so if you're already going through a tough time emotionally, things could get really ugly. Also, addiction is a real problem with phentermine, and you're likely to be more prone to it.

Most importantly, though, it probably wouldn't work. Phentermine stops you feeling hungry. If you're not eating just because you're hungry, then you won't stop eating just because you're not.

Your doctor is right that you can only have it for three months at the most. People build up tolerance to it very fast; it stops working after 9-12 weeks. Did she say what her plan was for taking you off of it and what you would do afterward? It's really just meant as an emergency measure for the morbidly obese to get some weight off as quickly as possible so they won't die before starting some other treatment. It's commonly used in super-obese people who need some type of surgery or treatment but are too big to survive it. It's not really meant for people who aren't at imminent risk because of their weight.

If you do think you want to try it, please see a psychiatrist first to get his/her opinion on whether the side effects are too dangerous. In this case, a psychiatrist is better than a psychologist, because they know a lot more about drugs and neurochemistry.

CRYSTALDANCER SparkPoints: (65,197)
Fitness Minutes: (59,215)
Posts: 3,026
4/20/12 8:01 P

I asked my doctor about phentremine when I was at my highest weight (250 pounds). He told me no way, wouldn't even prescribe it to me as he was convinced I could lose weight without it. So I've never taken it personally.

I do have a friend whose starting weight was above 400 pounds, she was prescribed phentremine and lost some weight, but the majority of her progress has been in changing her eating habits and going for daily walks.

I guess you would have to see for yourself if the perks of using it would outweigh the drawbacks. I know my friend had some horrible insomnia and days where it made her feel sick. Whatever you choose to do, best wishes moving forward! Keep coming to SP!


GRAVELRIDGEBOY SparkPoints: (31,745)
Fitness Minutes: (39,326)
Posts: 471
4/20/12 5:53 P

If you are going to work on the emotional part of over eating I would not think it would be that bad to take something like this just to help jump start your weight loss in the beginning. Once you start to lose the weight you will probably be able to drop the pills and do it on your own as you will be feeling better hopefully. Good Luck

LSTRECKY Posts: 22
4/20/12 3:36 P

Five years ago I lost 45 lbs by exercising and keeping my calories under 1200 (whatta ya know - it really works!) and using Sparkpeople religiously. After an injury things just went downhill and the weight came back. I have had a very difficult time finding the place where I was 5 years ago - I felt the best I ever had felt. I've made attempts but with the injuries it is hard to exercise hard and heavy like I did in the past. I have not always been heavy - it came with my children and stayed while I was learning a very unhealthy lifestyle of feeding my emotions rather then dealing with them. Cheating husband, divorce, yadayadayada - I know all the things that are wrong and how I problably hold on to the weight to avoid being attractive so no one will want to be with me so I will never get hurt again. All this knowlege without any therapy. LOL. So I KNOW exercise and calorie counting work (AND Sparkpeople?) - no doubt about it. But I can't get back there. So today I had my annual check up with my Dr. and she suggested phentremine. She does not dole out prescriptions like some Dr.s do and she told me she would only give me a 3 month prescription. I don't even like to take Tylenol so I'm not a pill popper like some people I know who take a pill for every thing. I KNOW there isn't a cure - other then healthy eating and exercise - but I'm wondering if there ARE any phentremine success stories out there. Those who did use it and were able to keep off the weight after they stopped taking it. Those who found that the medication DID help them get back on track and stay there. Is this worth trying to see if it does help me or am I asking for trouble. I know I need to deal with my emotional issues - I think I've already analyzed myself but just don't know how to let walls down and accept that - yes I might get hurt again but I'm also losing out on relationships that could be very rewarding. I want to feel healthy again. I want to feel energized and motivated. I want that feeling back of being in control of what I eat and the feeling of enjoyment of going to the gym. Anyway - the real reason I'm writing is for feedback regarding phentremine. Thanks everyone.



Page: 1 of (1)  




Other SparkPeople Cafe Topics:

Topics: Last Post:
FitBit vs Heart Rate Monitor (HRM) 10/15/2013 12:01:57 PM
CONGRATULATIONS RED SOX and CARDINALS 11/4/2013 12:47:29 PM
Does The Biggest Loser make you feel... 8/7/2013 5:42:14 PM
getting the hang of this site 10/24/2013 1:02:02 PM
Comments about your healthy lunch 8/29/2013 11:32:35 AM

Diet Resources: the best artificial sweetener | which artificial sweetener is best | new artificial sweetener